CaltechAUTHORS
  A Caltech Library Service

Instability and confined chaos in a nonlinear dispersive wave system

Caponi, Enrique A. and Saffman, Philip G. and Yuen, Henry C. (1982) Instability and confined chaos in a nonlinear dispersive wave system. Physics of Fluids, 25 (12). pp. 2159-2166. ISSN 0031-9171. http://resolver.caltech.edu/CaltechAUTHORS:CAPpof82

[img]
Preview
PDF
See Usage Policy.

579Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:CAPpof82

Abstract

Calculations of a discrete nonlinear dispersive wave system show that as the degree of nonlinearity increases, the system experiences in turn, periodic, recurring, chaotic, transitional, and periodic motions. A relationship between the instability of the initial configuration and the long-time behavior is identified. The calculations further suggest that the corresponding continuous system will exhibit chaotic motions and energy-sharing among a narrow band of unstable modes, a phenomenon which we call "confined chaos."


Item Type:Article
Additional Information:Copyright © 1982 American Institute of Physics. Received 25 February 1981; accepted 20 July 1982.
Record Number:CaltechAUTHORS:CAPpof82
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:CAPpof82
Alternative URL:http://dx.doi.org/10.1063/1.863707
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:3809
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:12 Jul 2006
Last Modified:26 Dec 2012 08:56

Repository Staff Only: item control page